MAUDE Adverse Event Report: TITAN SPINE, LLC ENDOSKELETON® TL; THREADED INSERTER

TITAN SPINE, LLC ENDOSKELETON® TL; THREADED INSERTER
Model Number 7200-1004
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/23/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A retrospective review of returned non-conforming devices was reviewed to locate the parts involved in the incident.The parts were located and the documented damage was consistent with the damage reported in the incident.Tl threaded inserter (p/n 7200-1004) had damaged threads.Tl trial (p/n 7300-1109) was damaged.Tl slap hammer (p/n 7200-1065) had damaged threads.These parts were scrapped.Thus, further investigation of the physical parts is not possible.The second inserter was re-inspected and the instrument was found to be conforming to specification.The instrument was released back to the field with the restocked tl instrument set.A review of the device history records of the subject devices was completed.No anomalies or non-conformances were generated during the manufacture of these devices that would have led to this complaint condition.Based upon the description of the event of the surgeon using a mallet to insert, the trial and the location at the l4-5 disc space, it is plausible the trial was being inserter at an angle with a large force.This caused a bending force to be exerted on the threaded post of the tl threaded inserter, which led to the malfunction.
 
Event or Problem Description
During post market surveillance, an endoskeleton® tl survey noted that the trials allow for adequate sizing of the implant; however, the trial broke during the case.Additional information was requested about the incident that led to the trial breaking during the case.The following information was provided about the incident: during a l2-5 oblique/lateral case, two instrument failures occurred.While the surgeon was using the 9mm x 18mm trial (p/n 7300-1109), he inserted the trial with a metal mallet.While steering the trial and after finally getting fully positioned into the l4-5 disc space, the surgeon realized the inserter was no longer fixed to the trial.After inspecting the inserter (p/n 7200-1004) it was clear that the post had broken off in the trial lodged in the l4-5 disc space.There wasn't enough post that was proud of the trial to try to extract it to use the second trial inserter, so the surgeon had to try to use various clamps to extract the lodged trial with the slap hammer (p/n 7200-1065) with hook attachment.In that process, the threaded post that hook screw onto, broke.Finally, the surgeon was able to press the bottom lip of the slap hammer against the cross handle of the clamp to finish extracting the lodge trial.Since there are two of the trial/threaded inserters, the surgeon was able to use the second inserter to trial the l3-4 disc space as well as placing both of the 9mm x 18mm x 45mm implant in l2-3 without failure but it did seem to be hard for the surgeon to turn the knob when releasing the implant.The tl instrument set from the case will be returned.

Brand Name
ENDOSKELETON® TL
Common Device Name
THREADED INSERTER
Manufacturer (Section D)
TITAN SPINE, LLC
6140 w. executive dr. ste a
mequon WI 53092
MDR Report Key6835236
Report Number3006340236-2017-00010
Device Sequence Number41072
Product Code LXH
UDI-Device Identifier00191375009269
UDI-Public(01)00191375009269(11)141101(10)N141112(240)72001004
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K140055
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Remedial Action Replace
Type of Report Initial
Report Date (Section B) 08/31/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Model Number7200-1004
Device Catalogue Number7200-1004
Device Lot NumberN141112
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/07/2017
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/25/2017
Initial Report FDA Received Date08/31/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;